Cancer and the risk of blood clots
I have been told that I am more at risk of developing something called a deep vein thrombosis (DVT) because I have cancer. What is this and is it true?
Deep vein thrombosis (DVT) is a blood clot that develops in the deep veins of the body. It is also sometimes called venous thromboembolism (VTE). Clots are most likely to form in the thigh, lower leg or in the area between the hipbones (the pelvis). A blood clot can block the normal flow of blood through the veins. The veins normally carry blood from around the body back to the heart. A blockage like this can cause a number of symptoms.
A blood clot can be very serious if it starts to move through your body because it can end up causing a blockage in your heart or lungs, although this is not common. Most clots can be successfully treated so it is important that you report any symptoms to your doctor or nurse immediately.
The common symptoms of a blood clot are
- Pain, redness and swelling around the area where the clot is
- The area around the clot may feel warm to touch
If the clot has moved to your lungs (a pulmonary embolism or PE), you will start to feel breathless and have pain in your chest or upper back. You may cough up blood.
If you have cancer you may be at higher risk of developing a blood clot because of
- The cancer and its treatment
- Damage to the blood vessel walls
- Having less chemicals that thin the blood
- The type of cancer you have
- Being less active
- Other factors
People with cancer often have a higher number of platelets and clotting factors in their blood. This may be because cancer cells produce and release chemicals that stimulate the body to make more platelets. Platelets are blood cells that play a very important role in helping your blood to clot. They clump together to form a plug to stop bleeding. They also give out other chemicals to help the blood clot and repair the leaking blood vessel.
Clotting factors are proteins made naturally by the body. They combine with platelets to help form blood clots and prevent bleeding. If you have more platelets and higher amounts of clotting factors than normal in your body, your blood is more likely to clot.
When chemotherapy kills cancer cells, the cells can release substances that cause an increase in blood clotting (coagulation). Specific types of chemotherapy drugs are more likely to cause a blood clot than others. Your doctor should explain to you if the drugs you are having increase your risk of getting a blood clot.
Another cancer treatment known to increase the risk of a blood clot is the hormone drug tamoxifen. A trial of tamoxifen to prevent breast cancer in women at high risk showed that it increases the risk of blood clot (thromboembolism). Doctors are very clear that the benefits of tamoxifen far outweigh the risks for women with breast cancer and you should keep taking it if you are already on it. But you should know the symptoms of a blood clot just in case.
Surgery and chemotherapy can both damage the walls of blood vessels. This will increase your risk of developing a blood clot.
Anticoagulants are proteins in the blood that normally help to thin it. If you have cancer you may have lower levels of these proteins. This is more likely if the cancer is affecting your liver.
Some types of lung, stomach and bowel cancers produce a substance called mucin. This mucous substance increases your risk of developing a blood clot. If you have cancer of the pancreas, bowel, lung, stomach, ovary, or womb, you are at a slightly higher risk of developing a blood clot.
Sometimes your cancer or treatment can make you feel very ill and you feel too tired and weak to move around as much as usual. Staying still increases the risk of clotting because the normal movement of the leg muscles helps to pump the blood back up to the heart.
After surgery you may not be able to move around much at first. If you are having a big operation your nurse will give you a pair of elastic stockings to wear afterwards. The stockings help to prevent blood clots. You may need to wear these for a few weeks after your operation.
Long journeys, such as long haul flights, can increase the risk of clots. If you are worried about risk of deep vein thrombosis (DVT) when travelling, there is some helpful advice on the Patient.co.uk website.
Taking the oral contraceptive pill can increase the risk of developing a blood clot. Smoking can also increase the risk. If you have any other medical conditions such as diabetes or heart disease, you may already have an increased risk of a blood clot.
There is a rare blood clotting disorder called disseminated intravascular coagulation (DIC), which has a lot of different causes and can be triggered by cancer. People with cancer may be more likely to get DIC because the cancer cells release clotting factors into the blood. In DIC, blood clots form in the smallest blood vessels in the body. This uses up platelets and clotting factors at a very fast rate and the body can't keep up.
Confusingly, people with DIC are at risk of bleeding as well as having problems with the blood clots. But in cancer, DIC is usually quite mild and is treated by removing the cancer, if that is possible. If there is another underlying cause, doctors will also treat that, which often resolves the problem.
Blood clots are usually treated with drugs that help to thin your blood, called anticoagulants. These drugs do not break up an existing clot but they prevent it from growing bigger and others forming. The most common types of anticoagulants are
You have enoxaparin as an injection just under the skin (subcutaneously). Your doctor will monitor you very closely and you will have regular blood tests while you are having this drug.
Heparin works very fast and is very effective. You have it as an injection into a vein (intravenously) or just under the skin (subcutaneously). Your doctor or nurse will monitor you very closely while you are having this drug. If you have heparin into your vein as an infusion you will need to stay in hospital for a few days. You have frequent blood tests to check your blood clotting times. Heparin is not used as much these days for the treatment of blood clots. You are more likely to have a drug like enoxaparin.
Warfarin is a tablet. Doctors most often prescribe it to people after a heart attack or stroke. It takes several days to completely work so you may have heparin as well at first. You may stay on warfarin for a few weeks or months. You need to have weekly blood tests while you are on this drug to check that your blood is not getting too thin.
The National Institute of Health and Care Excellence (NICE) have produced guidance about reducing the risk of DVT for patients in hospital. Before an operation your doctor will assess your risk of developing blood clots. They may advise you to stop taking particular medicines for a week or so before your surgery.
You will have plenty of fluids so that you don't become dehydrated after your operation. Your nurses and physiotherapists will get you out of bed and moving around as soon as possible.
Your nurse may give you anti embolism stockings to wear until you are moving around as usual. These are tight stockings that squeeze your feet and legs, helping the blood to circulate more quickly. Your nurse will measure your legs first of all to make sure you have the right size. You cannot usually wear these stockings if you have
- Fragile skin, eczema or recently had a skin graft
- Narrowing of the blood vessels leading to your legs (peripheral arterial disease)
- Fluid on your lungs due to heart failure
- Recently had a stroke
- Tingling or numbness in your fingers or toes (peripheral neuropathy)
- Very swollen legs
In this case your doctors may offer you treatment with an intermittent pneumatic compression device. You wear this around your legs or feet. It inflates regularly to keep the blood circulating well. You will be encouraged to use this as much as possible while you are in bed or in a chair.
Your doctor may give you blood thinning drugs, called anticoagulants, to help prevent blood clots. Depending on the type of surgery you have, you may have this as a daily injection such as heparin or fondaparinux, or as a tablet such as dabigatran.
If you need to carry on wearing your stockings or taking an anticoagulant while you are at home, your medical team will let your GP know. They will advise you how long to take your treatment for and who to contact if you develop any symptoms or if your treatment causes any problems.
Rated 4 out of 5 based on 43 votes
Question about cancer? Contact our information nurse team